Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 213, NWS Atlanta, GA

June 20, 2023Laurens County, Montgomery County, Treutlen County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 20, 2023, 3:17 PM EDT for Laurens County, Montgomery County, Treutlen County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2023, 3:17 PM EDT (19:17 UTC)
Expired
Jun 20, 2023, 4:00 PM EDT
In force
43 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Laurens County, GA, Montgomery County, GA, Treutlen County, GA

The radar

The Robins AFB radar (KJGX), 67 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WUUS52 KFFC 201917
SVRFFC
GAC175-209-283-202000-
/O.NEW.KFFC.SV.W.0213.230620T1917Z-230620T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
317 PM EDT Tue Jun 20 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  East central Laurens County in central Georgia...
  Western Treutlen County in east central Georgia...
  Northwestern Montgomery County in central Georgia...

* Until 400 PM EDT.

* At 317 PM EDT, a severe thunderstorm was located near Lowery, or 11
  miles west of Soperton, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Soperton, Tarrytown, Lothair, Orland, Rockledge, Orianna, Lowery
  and Barnhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3236 8285 3246 8284 3248 8254 3229 8255
TIME...MOT...LOC 1917Z 277DEG 18KT 3241 8278 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:02 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 20, 3:02 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
302 PM EDT Tue Jun 20 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 250 PM EDT Tue Jun 20 2023

The latest satellite data still shows a nearly stationary low
pressure center spinning over central TN. Low clouds this morning
have gradually given way to a CU field across much of the CWA and a
few thunderstorms are already starting to pop up across the NE
Georgia mountains where the cold front begins to occlude. This setup
will likely lead to another afternoon of showers and
thunderstorms for a better part of the CWA though the primary
focus for storms and heavy rain will likely include the metro area
and north.

While severe weather isn't the primary threat, given surfaced base
CAPE values at around 1500 J/KG there is plenty of energy for storms
to get up and get going. A lack of any substantial shear and modest
lapse rates all the way through the column will likely prevent a
vast majority of this afternoon's storms from reaching our critical
warning thresholds. This morning's sounding does have PW values at
nearly 1.6" which exceeds the climatological 75% and with rainfall
totals potentially exceeding two inches for some areas in the next
24 hours; our primary threat will be flooding. A flood watch will go
into effect tomorrow morning for areas of north eastern GA where
rainfall totals are forecast to exceed 4" over the next 36 hours.

Temps will be near average over the course of the short term, with
highs in the low to mid 80s and lows in the mid 60s. Some areas may
struggle to reach these highs as the atmosphere becomes rain cooled
such as the higher elevations where highs are capped at the mid 70s.

Vaughn

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 250 PM EDT Tue Jun 20 2023

Model guidance remains consistent that the cutoff surface low over
the southeast will slowly drift N/NE through Thursday and Friday.
Widespread showers and thunderstorms will continue to hang around as
Gulf and Atlantic moisture is driven inland. This will be a moist
airmass, with PWATs above 1.5" for the entire state
. Flooding may become a hazard, particularly across North Georgia,
where a further 1-2" of rain may fall atop areas that may have
already received over 2" already.

On Saturday, evening PoP uncertainty increases. The cutoff low will
continue to drift northward and a digging shortwave trough will
begin to make its presence known across the central CONUS. In a
narrow band, between the wrap-around moisture of the cutoff low and
the incoming cold front associated with the incoming trough, dry air
will likely have the opportunity to entrain into central GA. Should
dry air make its way this far south, showers and thunderstorms would
become suppressed Saturday night into Sunday evening. A few
scattered shower or thunderstorm is not totally out of the question
Sunday afternoon alongside diurnal forcing, however no significant
rainfall accumulations are expected for this period.

Rounding out the longterm forecast, the incoming cold front will
mean a return to moist south and southwesterly flow late Sunday into
early Monday. Widespread showers and thunderstorms are likely ahead
of and along the frontal boundary. Timing of the frontal passage
will be important in determining the end of PoPs Monday and Tuesday,
however current model guidance shows the cold front moving through
Monday night into Tuesday morning. Northwest flow behind the front
may be indicative of drier times ahead, however being six days out
in an active period this is likely to change.

In summary, wet conditions will dominate the longterm outlook with a
brief reprieve possible Sunday and Monday morning. Flooding may
become a hazard, particularly across North and East GA as rainfall
rainfall totals of 2 to 4.5 inches are possible through Saturday and
further amounts possible Monday into Tuesday.

SM

&&

.AVIATION...
(18Z TAFS)
Issued at 152 PM EDT Tue Jun 20 2023

A SCT CU field with low VFR clouds will RA and possibly some TSRA
this afternoon between 19-00Z. Winds will be out of the SW at 5-
8kts; with gusts at 15-20kts possible in areas of TSRA.  As storms
die off after 00Z, MVFR with some IFR CIGS will linger through the
overnight hours.

//ATL Confidence...18Z Update...

Medium to high on all elements.

Vaughn

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  75  65  77 /  80  90  90  80
Atlanta         68  76  66  77 /  70  90  80  80
Blairsville     64  70  62  71 /  60  90  80  90
Cartersville    68  77  65  78 /  70  90  80  80
Columbus        70  81  69  82 /  70  90  80  80
Gainesville     66  72  63  75 /  80  90  80  80
Macon           68  81  68  81 /  90 100  90  90
Rome            68  78  65  80 /  50  90  70  80
Peachtree City  68  78  67  79 /  70  90  80  80
Vidalia         71  83  70  83 /  60  90  90  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Wednesday morning through Thursday evening for
GAZ014>016-022>025-027-034>037-047-049.

&&

SHORT TERM...Vaughn
LONG TERM....SM
AVIATION...Vaughn
Hazardous weather outlook, Jun 20, 2:19 PM EDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
219 PM EDT Tue Jun 20 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
219 PM EDT Tue Jun 20 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Widespread showers thunderstorms are forecast today with heavy
rainfall leading to localized flooding being the primary hazard.
Storms that form today are not expected to become severe, but a
few could create strong winds gusts and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A cool and rainy pattern will set in this week with numerous
rounds of showers and thunderstorms expected through next
weekend. A flood watch is in effect from Wednesday morning through
Thursday Evening. Widespread rainfall totals of 2 to 4 inches are
forecast between today through Friday, with locally higher values
over 5 inches possible over previously saturated areas. The risk
for flooding on any given day remains Slight (level 2 of 4), but
will increase over time as rainfall totals accumulate and soils
become increasingly saturated, with the highest likelihood
occurring south of the Southern Appalachian Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS.

In the hours before

Special weather statement, Jun 20, 2:39 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT Tue Jun 20 2023

GAZ023-025-035-201915-
Hall GA-Jackson GA-Barrow GA-
239 PM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of northwestern Barrow,
south central Hall and west central Jackson Counties through 315 PM
EDT...

At 238 PM EDT, a strong thunderstorm was over Hoschton, or 8 miles
north of Winder, moving east at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Braselton, Hoschton, Pendergrass, Talmo, Chestnut Mountain, Road
Atlanta-Lanier Speedway, Thompsons Mill and Chateau Elan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3404 8367 3405 8384 3407 8384 3412 8382
      3412 8383 3411 8384 3420 8385 3420 8368
TIME...MOT...LOC 1838Z 271DEG 11KT 3412 8377

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 20, 2:44 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
244 PM EDT Tue Jun 20 2023

GAZ022-034-201915-
Forsyth GA-Gwinnett GA-
244 PM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of southwestern Forsyth
and north central Gwinnett Counties through 315 PM EDT...

At 244 PM EDT, a strong thunderstorm was near Sugar Hill, or 7 miles
south of Cumming, moving east at 15 mph.

HAZARD...Winds up to 40 mph and up to penny sized hail.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Sugar Hill, Suwanee, Buford, Buford Dam-Lake Lanier Parks and
Brookwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3416 8403 3415 8400 3403 8399 3404 8411
      3405 8410 3406 8415 3407 8416 3407 8418
      3409 8419 3415 8419 3417 8405
TIME...MOT...LOC 1844Z 269DEG 12KT 3410 8411

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 20, 2:49 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
249 PM EDT Tue Jun 20 2023

GAZ036-037-047-201915-
Walton GA-Clarke GA-Oconee GA-
249 PM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of central Oconee, west
central Clarke and east central Walton Counties through 315 PM EDT...

At 249 PM EDT, a strong thunderstorm was over North High Shoals, or
near Watkinsville, moving east at 10 mph.

HAZARD...Winds up to 40 mph and up to penny sized hail.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Watkinsville, North High Shoals, Bishop, Athens-Clarke County and
Eastville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3394 8340 3379 8341 3379 8348 3381 8348
      3381 8349 3382 8350 3380 8352 3380 8358
      3392 8357
TIME...MOT...LOC 1849Z 263DEG 8KT 3385 8351

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 20, 3:02 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
302 PM EDT Tue Jun 20 2023

GAZ110-111-201930-
Wheeler GA-Telfair GA-
302 PM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of northeastern Telfair
and southern Wheeler Counties through 330 PM EDT...

At 302 PM EDT, a strong thunderstorm was over Scotland, or near
McRae, moving southeast at 15 mph.

HAZARD...Winds up to 40 mph and up to penny sized hail.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
McRae, Alamo, Helena, Lumber City, Scotland, Towns, Spring Hill and
Jordan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3207 8292 3215 8279 3198 8256 3192 8265
      3192 8268 3191 8268 3190 8269 3190 8270
      3189 8271 3188 8274
TIME...MOT...LOC 1902Z 316DEG 15KT 3207 8281

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 20, 3:10 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
310 PM EDT Tue Jun 20 2023

GAZ097-098-201945-
Treutlen GA-Laurens GA-
310 PM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of east central Laurens
and northwestern Treutlen Counties through 345 PM EDT...

At 310 PM EDT, a strong thunderstorm was near Minter, or 7 miles
southeast of Dublin, moving east at 20 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Dublin, East Dublin, Orland, Rockledge, Orianna and Minter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3236 8263 3239 8291 3254 8290 3252 8267
      3251 8264 3251 8262 3250 8261
TIME...MOT...LOC 1910Z 278DEG 18KT 3247 8282

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:51 PM EDTSpecial Weather StatementFFCHall39 min
Jun 20, 2:12 PM EDTFlood WatchFFCBaldwin, Banks, Barrow, Bibb, Bleckley, Butts and 56 more61 hr
Jun 20, 2:39 PM EDTSpecial Weather StatementFFCBarrow36 min
Jun 20, 2:44 PM EDTSpecial Weather StatementFFCForsyth31 min
Jun 20, 2:49 PM EDTSpecial Weather StatementFFCOconee26 min
Jun 20, 3:02 PM EDTSpecial Weather StatementFFCWheeler28 min
Jun 20, 3:10 PM EDTSpecial Weather StatementFFCLaurens35 min
Jun 20, 3:29 PM EDTSpecial Weather StatementFFCWheeler31 min
Jun 20, 3:40 PM EDTSpecial Weather StatementFFCBarrow50 min
Jun 20, 3:42 PM EDTSpecial Weather StatementFFCClarke, Oconee48 min
Jun 20, 3:44 PM EDTSpecial Weather StatementFFCTreutlen31 min
Jun 20, 3:49 PM EDTSpecial Weather StatementFFCGlascock26 min
Jun 20, 4:15 PM EDTSpecial Weather StatementFFCOglethorpe30 min
Jun 20, 4:19 PM EDTSpecial Weather StatementFFCEmanuel26 min
Jun 20, 4:30 PM EDTSpecial Weather StatementFFCJefferson30 min
Jun 20, 4:45 PM EDTSpecial Weather StatementFFCGreene30 min
Jun 20, 4:57 PM EDTSpecial Weather StatementFFCEmanuel33 min
Jun 20, 5:09 PM EDTSpecial Weather StatementFFCMorgan36 min
Jun 20, 5:44 PM EDTSpecial Weather StatementFFCDouglas31 min
Jun 20, 6:10 PM EDTSpecial Weather StatementFFCUpson35 min
Jun 20, 6:15 PM EDTSpecial Weather StatementFFCDouglas30 min
Jun 20, 6:48 PM EDTSpecial Weather StatementFFCMonroe, Upson27 min
Jun 20, 7:04 PM EDTSpecial Weather StatementFFCJones26 min
Jun 20, 7:19 PM EDTSpecial Weather StatementFFCBibb, Crawford26 min
Jun 20, 7:27 PM EDTSpecial Weather StatementFFCBaldwin33 min
Jun 20, 7:29 PM EDTSpecial Weather StatementFFCJones31 min
Jun 20, 7:39 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Houston, Jones, Peach, Twiggs and 1 more16 min
Jun 20, 7:43 PM EDTSpecial Weather StatementFFCCoweta32 min
Jun 20, 7:59 PM EDTSpecial Weather StatementFFCTwiggs, Wilkinson31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.